Tikhonov regularization of control-constrained optimal control problems



We consider Tikhonov regularization of control-constrained optimal control problems. We present new a-priori estimates for the regularization error assuming measure and source-measure conditions. In the special case of bang–bang solutions, we introduce another assumption to obtain the same convergence rates. This new condition turns out to be useful in the derivation of error estimates for the discretized problem. The necessity of the just mentioned assumptions to obtain certain convergence rates is analyzed. Finally, a numerical example confirms the analytical findings.


Tikhonov regularization Optimal control Control constraints A-priori error estimates Bang–bang controls 


  1. 1.
    Alt, W., et al.: Error bounds for Euler approximation of linear–quadratic control problems with bang–bang solutions. NACO 2(3), 547–570 (2012)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Alt, W., Seydenschwanz, M.: Regularization and discretization of linear–quadratic control problems. Control Cybern. 40(4), 903–920 (2011)MathSciNetMATHGoogle Scholar
  3. 3.
    Brenner, S.C., Scott, L.R.: The Mathematical Theory of Finite Element Methods, 3rd edn. Springer, Berlin (2008)CrossRefMATHGoogle Scholar
  4. 4.
    Deckelnick, K., Hinze, M.: A note on the approximation of elliptic control problems with bang–bang controls. Comput. Optim. Appl. 51, 931–939 (2012)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Engl, H.W., Hanke, M., Neubauer, A.: Regularization of Inverse Problems. Kluwer Academic Publishers, Dordrecht (2000)MATHGoogle Scholar
  6. 6.
    Ekeland, I., Temam, R.: Convex Analysis and Variational Problems. North-Holland, Amsterdam (1976)MATHGoogle Scholar
  7. 7.
    Evans, L.C.: Partial Differential Equations. AMS, Providence (1998)MATHGoogle Scholar
  8. 8.
    Felgenhauer, U.: On stability of bang–bang type controls. SIAM J. Control Optim. 41(6), 1843–1867 (2003).  https://doi.org/10.1137/S0363012901399271 MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Gong, W., Yan, N.: Robust error estimates for the finite element approximation of elliptic optimal control problems. J. Comput. Appl. Math. 236(6), 1370–1381 (2011).  https://doi.org/10.1016/j.cam.2011.09.001 MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Hinze, M., Pinnau, R., Ulbrich, M., Ulbrich, S.: Optimization with PDE Constraints. Springer, Berlin (2009)MATHGoogle Scholar
  11. 11.
    Hinze, M.: A variational discretization concept in control constrained optimization: the linear–quadratic case. Comput. Optim. Appl. 30(1), 45–61 (2005).  https://doi.org/10.1007/s10589-005-4559-5 MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Neubauer, A.: Tikhonov-regularization of ill-posed linear operator equations on closed convex sets. Dissertation, Johannes Kepler-Universität Linz (1986)Google Scholar
  13. 13.
    Seydenschwanz, M.: Convergence results for the discrete regularization of linear–quadratic control problems with bang–bang solutions. Comput. Optim. Appl. 61(3), 731–760 (2015).  https://doi.org/10.1007/s10589-015-9730-z MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Tröltzsch, F.: Optimale Steuerung mit Partiellen Differentialgleichungen. Vieweg, Braunschweig (2005)CrossRefMATHGoogle Scholar
  15. 15.
    von Daniels, N.: Bang–bang control of parabolic equations. Dissertation, Univ. Hamburg (2016). http://ediss.sub.uni-hamburg.de/volltexte/2017/8427/
  16. 16.
    von Daniels, N., Hinze, M.: Variational discretization of a control-constrained parabolic bang–bang optimal control problem. Preprint. arXiv:1707.01454
  17. 17.
    von Daniels, N., Hinze, M., Vierling, M.: Crank–Nicolson time stepping and variational discretization of control-constrained parabolic optimal control problems. SIAM J. Control Optim. 53(3), 1182–1198 (2015)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Wachsmuth, D.: Adaptive regularization and discretization of bang–bang optimal control problems. ETNA 40, 249–267 (2013)MathSciNetMATHGoogle Scholar
  19. 19.
    Wachsmuth, D.: Robust error estimates for regularization and discretization of bang–bang control problems. Comput. Optim. Appl. 62, 271–289 (2014)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Wachsmuth, D., Wachsmuth, G.: Convergence and regularization results for optimal control problems with sparsity functional. ESAIM Control Optim. Calc. Var. 17(3), 858–886 (2011)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Wachsmuth, D., Wachsmuth, G.: Regularization error estimates and discrepancy principle for optimal control problems with inequality constraints. Control Cybern. 40(4), 1125–1158 (2011)MathSciNetMATHGoogle Scholar
  22. 22.
    Wachsmuth, D., Wachsmuth, G.: Necessary conditions for convergence rates of regularizations of optimal control problems. In: Hömberg, D., Tröltzsch, F. (eds) System Modeling and Optimization. CSMO 2011. IFIP Advances in Information and Communication Technology, vol. 391. Springer, Berlin (2013)Google Scholar
  23. 23.
    Ziemer, W.P.: Weakly Differentiable Functions. Springer, Berlin (1989)CrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Schwerpunkt Optimierung und ApproximationUniversität HamburgHamburgGermany

Personalised recommendations